Wednesday, December 5, 2018
Smack Down!! ~ CAPOX #3 and me
Tried to get this written yesterday, but it was not possible. In fact, at one point as I was reading some of my correspondence, B said, "I hope you're not going to try to answer that just now," with clear concern that any response I might make would be less than cogent to say the least. We'll see how I do today~
As you may recall, my scheduled infusion of oxaliplatin for Monday a week ago, was postponed due to significant continued neuropathy and a white count of 3.9. As reported Sunday, despite all that, I did restart the capecitibine as planned, added acetyl-L-carnitine, carried on with my exercise, and spent the week feeling pretty well. When back to the office this past Monday, I figured this go round would come out decidedly better. My neuropathies were much improved. There were discreet points on my fingertips that still felt numb, but function was pretty much normal. I attribute the improvement more to time, than anything else, but if the carnitine and exercise played a role - I'll take it. I knew I was physically stronger than I have been during any of my other infusions. I am certainly in a much better place nutritionally and have been maintaining a weight of 130 pounds. I have been dealing with a great deal of redness and burning to my palms and soles, but the onc and I agreed that that was due to the capecitibine, not neuropathies related to the oxaliplatin. My white count was only up to 4.1, but she was okay with that. My hgb was 12 and platelets 'good'. With all that, we were a go. So, with all my personal improvements, the oxaliplation at a 20% dose reduction and administered over 3 hours - this has to go better, right????
Had a good nurse, though Uninterested One, was still there, unkempt and smacking her gum as usual, while slumped in front of her computer. Never spied a smile. Good Nurse, got the IV started first stick with input welcomed from the patient. We applied a heating pad from home at the start of the infusion. But, as before, the infusion began burning before we got to the oxaliplatin. The routine is a pre-dose of decadron, followed by aprepitant (a long acting anti-nausea medicine) then the oxaliplatin infusion. This time I had the presence of mind to look it up and, yes! Aprepitant itself can cause irritation to the veins. So that answers that. Happened to be seated next to Roo's second grade teacher receiving her final adjuvant chemo dose for recently diagnosed breast cancer. Ironically, just weeks ago when Roo was over for one of her fashion photo shoots, she mentioned this dear teacher, exclaiming, "Ms. M. saved my life!!!" And indeed she had (and mine as well)!!! Within weeks of meeting Miss Rosie Roo, Ms. M. realized busy body Rose needed to busy her mind so as to stay out of trouble. She promptly had her tested and placed in the school's gifted program. Never thinking she would remember us, I still wanted this sweet, remarkable lady to know how much she had meant to Rose and our family. But, before I could even begin, she recognized us at once, not only remembering Rose very clearly, with plenty of cute Roo stories, she shared that she has a 6 year old granddaughter who reminds her of Rose daily!!! She was very pleased to hear Rose was teaching higher math, as her interest and ability in numbers, math, and puzzles were what had so impressed Ms. M. from the start.
Things faded fast after that exchange. Though I had taken Marinol 5mg before leaving the house as we had done before, the nausea was worse than ever, necessitating two more doses during the infusion in order to barely manage it. It was touch and go. The neuropathies returned acutely, to a much greater degree than before, with incredible pain running from the infusion site up my entire arm. Such that the lightest touch along my arm was excruciating. After an arrival time of 0900, we made it home around 3:30. Straight to bed with another dose of marinol and ativan. With that I was out until 6:30 pm. Woke up feeling kind of okay. Managed to take a bit of broth from chicken noodle soup. That went south quickly. I tried resting my head on the table, but on trying to get to the bathroom, a mere 8 feet away, I fainted right in the floor. Poor B! We are both sure it was due to hypotension from all the meds combined with a vasovagal response with the nausea. Managed to faint leaning against B in that bathroom. We made it to the bathroom off the bedroom and repeated the process. Finally made it to bed and slept through most of the night.
Yesterday, I barely remember. Lots of drugs. Nausea. As before, I developed a really bad headache in the middle of the infusion. I don't remember if I mentioned it previously, as I wasn't sure if it was related, but now I am. It is a bit better today, as are the neuropathies, though they are still very significant, but something can brush against my right arm without throwing me into a fit! We have tried to carry on with the scheduled capecitibine, though we did skip the dose Monday evening, and another this morning as I am dealing with cramping and diarrhea that I have now treated with immodium. So, there you have it. My CAPOX smack down.
We will see how it goes. B thinks it is unlikely that I can, or should, have any additional doses of oxaliplatin. Only yesterday was I able to tear off a piece of toilet paper with my right hand. That indicates a Grade III neuropathy even at the decreased dose.
Through all of this, I am vividly aware that there are those suffering through far more difficult regimens. Plenty are having to endure FOLFOX and FOLFIRI - the STRONG version of CAPOX!!! And there are a multitude of even more horrible tortures folks embark upon to try to save their lives. While immunotherapy was not a walk in the park, and many ratties deal with more serious side effects from that treatment than I did, this chemo crap makes me miss it!!!
Thanks for the continued love and good wishes. It takes a village. I am blessed to have mine. - c